Thiopurine Induced Pancreatitis in IBD Patients
Azathioprine (AZA) and its metabolite 6-mercaptopurine (6-MP) were developed over 50 years ago by Gertrude Elion and George Hitchings and were initially used clinically in the management of childhood leukemia and organ transplantation.
The first case report of 6-MP use in inflammatory bowel disease (IBD) was from 1962 , and since then the use of thiopurines has been well established in the management of moderate to severe IBD.
Thiopurines offer an inexpensive and effective treatment option for maintenance of remission of IBD in comparison to biological agents which may be 30 times more expensive .
Although 50-60% of IBD patients respond to thiopurines, a significant proportion of patients will not tolerate them due to various adverse effects . The adverse effects of thiopurines may be dose related, patient related or idiosyncratic.
The immunosuppressive effects of thiopurines also increase the rates of opportunistic infections.
Thiopurines are also associated with a higher rate of malignancies, particularly a malignant Burkitt-like lymphoma, related to Epstein-Barr virus infection . Other adverse effects of thiopurine relate to allergic phenomenon.
An idiosyncratic adverse effect of thiopurine use is acute pancreatitis (AP).
Acute inflammation of the pancreas defined by INSPPIRE criteria:
requiring 2 of:
- Abdominal pain compatible with AP
- Serum amylase and/or lipase ≥ 3 times upper limits of normal
- Imaging findings of AP
Drug induced AP is the assumed diagnosis when no other cause of AP can be found, the patient is taking a drug known to be associated with AP, and symptoms resolve after drug discontinuation. If pancreatitis re-occurs on re-exposure, the drug is definitely considered the cause.
While drugs are considered a rare cause of AP and most cases are mild and self limited , there is an 8 fold higher risk of AP in IBD patients treated with AZA . Thiopurine induced AP is usually detected within 4 weeks of starting treatment.
However in the case of thiopurine induced AP, there has been no clear understanding of the mechanism.
Thiopurine induced AP is generally considered an indication to cease thiopurine therapy, due to the assumed risk of recurrence of AP on reintroduction.
There exists several case reports and anecdotal evidence that reintroducing thiopurines following an assumed thiopurine associated AP can be well tolerated.
The investigators hypothesize that AZA and/or 6-MP can be safely reintroduced in the management of IBD patients following thiopurine-induced pancreatitis.
If in the past the patients were treated with AZA, they will now be commenced on 6-MP, and if in the past they were treated with 6-MP, they will be commenced on AZA.
|Study Design:||Intervention Model: Single Group Assignment
Masking: Open Label
Primary Purpose: Treatment
|Official Title:||Thiopurine Induced Pancreatitis in IBD Patients|
- Number of participants demonstrating biochemical or clinical evidence of pancreatitis [ Time Frame: 3 month period following intervention ]
- Number of participants with adverse events or hospitalization experienced as a result of intervention [ Time Frame: 3 month period following intervention ]
|Study Start Date:||March 2015|
|Estimated Study Completion Date:||January 2017|
|Estimated Primary Completion Date:||January 2017 (Final data collection date for primary outcome measure)|
Experimental: Open label
10 patients diagnosed with IBD, treated previously with thiopurines and ceased treatment due to suspected thiopurine-induced pancreatitis.
Patients will be commenced on an alternative thiopurine to that used initially,. The medications will be commenced at standard dose (ie Azathioprine 2.5mg/kg/day, 6-MP 1.5mg/kg/day).
Patients will be commenced on an alternative thiopurine to that used initially, according to the standard dosing schedule used by their IBD clinician.
For example, if the initial thiopurine-related pancreatitis occurred while taking Azathioprine, the patient will be restarted on 6-MP, and vice versa.
Other Name: 6-mercaptopurine
The research protocol extends for up to 3.5 months, during which the participant will attend 5 clinic visits at Shaare Zedek Medical Centre: screening visit, week 0, week 4, week 8 and week 12.
During the screening visit, all patients identified who meet the exclusion and inclusion criteria and who agree to participate in the study, will have their medical records reviewed for previous clinical or biochemical evidence of pancreatitis, both related, and unrelated to thiopurine use.
Patients will undergo a physical examination, baseline blood tests including measurement of lipase and/or amylase, liver biochemistry and fasting lipid profile. If not already tested, the patients TPMT activity will be tested. Participants will also have a baseline abdominal ultrasound to confirm normal anatomy and absence of cholelithiasis At week 0, if there are no clinical, biochemicals or ultrasound suggestions of pancreatitis, the participant will be commenced on an alternative thiopurine from what was used in the past. That is, if in the past they were treated with AZA, they will now be commenced on 6-MP, and if in the past they were treated with 6MP, they will be commenced on AZA. The medications will be commenced at standard dose (ie AZA 2.5mg/kg/day, 6MP 1.5mg/kg/day). Depending on the specific situation, and assuming all relevant information is available, the screening visit may be merged with the week 0 visit.
In weeks 1, 2, 3 and 6 will have blood tests (full blood count and liver biochemistry) performed at a local clinic, and the investigator will be in telephone contact with the participant to discuss the results and to discuss if there are any adverse effects of the medication.
In weeks 4, 8 and 12 the participant will attend clinic with the investigator for a medical history, clinical examination and review of blood tests (blood count and liver enzymes).
In the event of any new onset upper abdominal pain or emesis, patients will be instructed to present to their nearest medical facility for blood tests (including serum amylase and/or lipase) and an ultrasound, if clinically indicated, to contact the investigator and to consider cessation of the thiopurine.
At the end of the 3 month period, if patients show no sign of pancreatitis, they will revert to regular monitoring of thiopurine therapy as per their treating gastroenterologist.
Please refer to this study by its ClinicalTrials.gov identifier: NCT02281799
|Contact: Dana Marcus, Msc.||firstname.lastname@example.org|
|Jerusalem, Israel, 91031|
|Principal Investigator:||Oren Ledder, MD||Shaare Zedek|